Alert archive / Ohio / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Charleston, WV

August 14, 2023Gallia County, Jackson County, Lawrence County, Ohio

NWS Charleston, WV issued this flash flood warning at Aug 14, 2023, 6:20 AM EDT for Gallia County, Jackson County, Lawrence County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2023, 6:20 AM EDT (10:20 UTC)
Expired
Aug 14, 2023, 9:20 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Gallia County, OH, Jackson County, OH, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 9:15 AM EDTFLASH FLOODBidwell, OHState Route 850 closed in both directions from Hickory Drive to Heatley Road due to flooding from Barren Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 175 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WGUS51 KRLX 141020
FFWRLX
OHC053-079-087-141430-
/O.NEW.KRLX.FF.W.0013.230814T1020Z-230814T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
620 AM EDT Mon Aug 14 2023

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Central Gallia County in southeastern Ohio...
  Southern Jackson County in southeastern Ohio...
  Northwestern Lawrence County in southeastern Ohio...

* Until 1030 AM EDT.

* At 620 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oak Hill, Rio Grande, Gallia, Vernon, Waterloo, Vinton, 
  Adamsville, Centerpoint, Gage and Mabee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3868 8273 3875 8270 3875 8266 3885 8265
      3885 8276 3891 8276 3901 8241 3899 8233
      3893 8223 3882 8226 3869 8249 3867 8264
      3868 8271

FLASH FLOOD...RADAR INDICATED

$$

RPY
1 follow-up statement
719 
WGUS71 KRLX 141320
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
920 AM EDT Mon Aug 14 2023

OHC053-079-087-141330-
/O.CAN.KRLX.FF.W.0013.000000T0000Z-230814T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Jackson OH-Lawrence OH-
920 AM EDT Mon Aug 14 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL GALLIA, SOUTHERN 
JACKSON AND NORTHWESTERN LAWRENCE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3875 8270 3875 8266 3885 8265 3885 8276
      3891 8276 3901 8241 3899 8233 3893 8223
      3882 8226 3869 8249 3867 8264 3868 8271

$$

FMK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 5:44 AM EDT, 36 minutes earlier.

Area forecast discussion, Aug 14, 5:44 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Charleston WV
544 AM EDT Mon Aug 14 2023

.SYNOPSIS...
Warm front today. Severe storms are possible this afternoon and
evening. A cold front pushes through Monday night. A quieter
pattern ensues the rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 210 AM Monday...

An approaching cold front will combine with a strong upper level
system to produce impressive dynamics across the region today
and tonight. Timing of an early line of precipitation however,
could hamper surface heating today, thus possibly serving as a
disrupter for severe weather potential. The meso NAM is showing
that northern West Virginia and east central Ohio never realize
CAPE values over 1000 due to this line. Northeast Kentucky,
southwest West Virginia and southwest Virginia would have the
most time to recover with the Meso Nam showing effective layer
CAPE now only recovering to 1200 to 1700 (yesterday it was
showing 2000 to 2500). Models also not showing a cap on the
sounding between the first line and maximum CAPE, meaning that
other thunderstorms could form and kill the energy before the
CAPE fully rebuilds. Therefore, this is not a perfect setup for
severe weather, but due to the impressive dynamics, it remains
a possibility.

Due to some areas of northern West Virginia getting 1.5 to 2
inches of rain Saturday night, and models showing precipitable
water of 1.75 to 2.25 inches today and tonight, there is a
concern for flash flooding. Working against this however is
that the storms should be moving rather fast and in northern
West Virginia where the flash flood guidance is the lowest, the
meso NAM is not showing over 1000 CAPE. Will hold off on a Flash
Flood Watch for now, but will need to keep a close eye on the
potential for any training storms that could produce flash
flooding.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 245 AM Monday...

Key Points:
* Chances for scattered showers and storms persist until the
  axis of a trough crosses Tuesday night into early Wednesday.
* Cooler through mid week, temperatures warm again Thursday.

A 500mb trough shifts eastward overhead, maintaining chances for
scattered showers and storms until the axis of the trough crosses
Tuesday night into early Wednesday. High pressure building in behind
this trough brings drier air into the area during the day Wednesday.
Quieter weather then persists as high pressure remains in control
through Thursday.

A cooler air mass - arriving behind today's cold front - will keep
temperatures below normal into mid week, with high temperatures
likely remaining in the 70 to 80 degree range in the lowlands and
mid 60s to 70s along the mountains. Temperatures moderate back to
normal for Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 245 AM Monday...

Key Points:
* Little to no precipitation expected with a late week front.
* Dry, with high pressure building this weekend.

A shortwave trough crossing to the north is projected to bring a
front through the CWA Thursday night into Friday. While models
generally agree on the timing of the front, there is some question
as to how much - if any - precipitation will accompany its
passage. At this point, model ensembles generally favor drier
conditions. Surface high pressure and an upper ridge build in
behind the front, resulting in a dry and quiet weekend.

Temperatures are expected to be near normal at the start of the long
term period, then rise above normal this weekend.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 540 AM Monday...

Showers and thunderstorms will move into the area this morning
and cause restrictions as a warm front pushes northward across
the area.

Showers and thunderstorms will continue to be a possibility
today, with some this afternoon possibly producing damaging
winds and large hail.

A cold front will then push through tonight. Showers and
thunderstorms remain a possibility along and in advance of the
front. Behind the front, some MVFR stratus and lighter rain
showers remain a possibility.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of restrictions in
thunderstorms may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               MON 08/14/23
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EDT 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    H
HTS CONSISTENCY  H    H    H    H    M    M    M    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    M    M    M    M
EKN CONSISTENCY  L    M    M    L    L    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z TUESDAY...
IFR possible in fog early Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JLB
NEAR TERM...RPY
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...RPY
Hazardous weather outlook, Aug 14, 2:40 AM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
240 AM EDT Mon Aug 14 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-150645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
240 AM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms this afternoon and evening could produce large
hail and damaging winds, and possibly tornadoes. Heavy downpours
within storms may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Flash Flood Warnings in Ohio, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.